What is Hypoglycaemia?
Hypoglycaemia, or hypo, is the name for low blood glucose levels. Once the blood glucose level falls below normal levels (4mmol/l) you are at risk of passing out.
Does Everyone with Diabetes Have Hypos?
- NO. If your diabetes is treated with diet only, or Metformin or Acarbose alone, you will not have a hypo.
- Injected insulin and some tablets for diabetes (e.g. Gliclazide, Glibenclamide) can lower your blood glucose level too much. People who take these can have a hypo.
How will I feel?
The most common symptoms are:
- Tingling lips
- Difficulty concentrating
- Slurred speech
- Blurred vision
If your diabetes has been poorly controlled you may feel these symptoms with a blood glucose level over 4 mmol/l. This is not a real hypo, just your body readjusting to normal blood glucose levels. You only need to treat hypo symptoms when blood glucose levels fall below 4 mmol/l.
When could a hypo happen?
- If your meal is late, or you don't eat enough starchy carbohydrate (bread, potatoes, chapatti or rice for example).
- More activity/exercise than usual e.g. shopping or walking.
- Taking too much insulin or tablets or taking them at the wrong time.
- If you fast.
- Hot weather or after a hot bath.
- Too much alcohol or drinking on an empty stomach.
What should I do?
1. FIRST take some sugary food or drink straight away to bring your blood glucose levels up to normal.
Glucose (e.g. Lucozade, glucose tablets) is the best thing to take as it works quickest.
But if you feel hypo any of the following can be taken.
- A small glass of Lucozade (NOT low calorie).
- 3-6 glucose/Lucozade or Dextrosol tablets.
- A small glass of fizzy pop (NOT diet).
- 2-4 tablespoons squash/cordial (NOT diet), taken neat, not diluted.
- 2-4 teaspoons sugar
2. THEN eat your next meal or have a snack such as bread, fruit or a glass of milk within half an hour to prevent your blood glucose falling again.
Is there anything else I should do?
If you are having hypos regularly, ask for advice at your diabetes clinic. Your insulin/medication may need adjusting.
You can also ask for more advice if you are having hypos when exercising or trying to lose weight.
To speak to a Diabetes Dietitian for advice about your diet, ring our helpline:
Telephone: 01274 365884